How is diphtheria treated in patients with a toxic appearance?

Updated: Jan 18, 2019
  • Author: Bruce M Lo, MD, MBA, CPE, RDMS, FACEP, FAAEM, FACHE; Chief Editor: Jeter (Jay) Pritchard Taylor, III, MD  more...
  • Print
Answer

Provide 2 large-bore IVs for patients with a toxic appearance; provide invasive monitoring and aggressive resuscitation for patients with septicemia.

Initiate prompt antibiotic coverage (erythromycin or penicillin) for eradication of organisms, thus limiting the amount of toxin production. Antibiotics hasten recovery and prevent the spread of the disease to other individuals.

Neutralize the toxin as soon as diphtheria is suspected. Diphtheria antitoxin is a horse-derived hyperimmune antiserum that neutralizes circulating toxin prior to its entry into the cells. It prevents the progression of symptoms. The dose and route of administration (IV vs IM) are dependent on the severity of the disease. This antitoxin must be obtained directly from the Centers for Disease Control and Prevention (CDC) through an Investigational New Drug (IND) protocol. The patient must be tested for sensitivity to the antitoxin before it is given. Antitoxin is only available in the United States. For more information regarding acquisition, see the CDC website for diphtheria antitoxin.

Diphtheria disease does not confer immunity; thus, initiation or completion of immunization with diphtheria toxoid is necessary.

Obtain throat and nasal swabs from persons in close contact with the suspected diphtheria victim; administer age-appropriate diphtheria booster.

Initiate antibiotic therapy with erythromycin or penicillin for chemoprophylaxis in a patient with suspected exposure. Throat cultures should be repeated in 2 weeks after treatment.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!